Montana, 2021Flash Flood and Damaging Winds in Montana, June 3, 2021
June 3, 2021 · NWS TFX · 3 events in 1 county or zone
Showers and thunderstorms crossed the Continental Divide during the afternoon of June 3 and strengthened as they moved over the plains of North-Central Montana. The storms appear to have peaked in the Great Falls area, where a few trees were damaged and some flash flooding occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms crossed the Continental Divide during the afternoon of June 3 and strengthened as they moved over the plains of North-Central Montana. The storms appear to have peaked in the Great Falls area, where a few trees were damaged and some flash flooding occurred. These storms weekend as they moved eastward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 3, 4:40 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 3, 4:40 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT Thu Jun 3 2021
...Update to Aviation...
.SYNOPSIS...
Fair and mild conditions prevail overnight with increasing clouds.
Isolated showers or thunderstorms are possible late this evening.
Although a few degrees cooler on Friday, temperatures are still
expected to reach the upper 80s to near 90. Scattered
thunderstorms are likely to develop over Central and Southwest
Montana Friday evening. A few of these stronger thunderstorms
could produce hail and damaging wind gusts. Temperatures trend
much cooler through the weekend, with strong winds across the
region on Saturday.
&&
.DISCUSSION...
Afternoon temperatures are on their way toward the low- to mid-
90s, as expected today for North-central and Southwest Montana. A
Heat Advisory remains in effect through 9pm, as the combination of
hot temperatures, sunny skies, and dewpoint temperatures in the
40s to near 50 will create moderate risk of heat exposure for
sensitive groups. A strong upper level ridge remains in place over
the Northern Rockies today, but an area of convective clouds and
developing showers over Western Montana reveals the beginning of a
pattern change. The existing patch of showers is associated with a
weak upper level disturbance and increasing mid-level lapse rates.
Short-term forecast guidance maintains this weak disturbance and
bring isolated showers into North-central Montana overnight into
early Friday. Very little, if any precipitation would reach the
surface from this elevated convection, but will increase cloud
cover and help maintain quite mild temperatures overnight. Gusty
winds associated with evaporating downdrafts might even produce a
localized heat burst effect. Should this be realized, someone
might observe the temperature rise a few degrees at their location
overnight along with a short period of increased wind gusts.
Temperatures remain well above average on Friday, but will drop a
few degrees into the 80s to near 90 for most locations. Attention
turns to Central and Southwest Montana Friday afternoon for the
likely development of scattered thunderstorms. A stronger
shortwave trough arrives from the west and flattens the upper
level ridge. Moderate instability, steepening mid-level lapse
rates, and adequate shear are favorable for the development of
isolated supercells. Initial development may be isolated over
mountain areas, but some of this activity should organize upscale
to sustain convection that moves from Southwest into South-central
and Southeast Montana through Friday evening. Lightning is a
hazard with any thunderstorm activity, but a couple of these
storms could become strong to severe, generating damaging wind
gusts and marginally severe hail. If you have outdoor plans for
Southwest Montana tomorrow afternoon, monitor the forecast for
updates and prepare a backup plan to seek shelter should one of
these storms move near your location. PN
By Saturday, a zonal flow is in place across the northwest United
States. The tightening height gradient across The Montana Rocky
Mountains favors strong non-warning criteria westerly gusty winds.
A few mountain showers may occur, Saturday afternoon; however,
with the predominant state of the winds being westerly and gusty
through the weekend, mostly dry conditions are expected. Beginning
Saturday, temperatures cool by about 20 degrees and settle into
highs mostly ranging in the 70s through the remainder of this
forecast period. Tuesday through next Thursday, expect a chance of
afternoon and evening thunderstorms, as the upstream trof
continues to impact The Treasure State.
- Fogleman
&&
.AVIATION...
540 PM MDT Thu Jun 3 2021 (04/00Z TAF period)
Weakly unstable southwest flow aloft has triggered a band of showers
and embedded thunderstorms across western Montana this afternoon.
This activity will continue to move east/northeast through north
central Montana, producing brief rain, gusty winds, and occasional
lightning strikes through mid-evening. Isolated light showers could
then persist into Friday morning but mostly clear to partly cloudy
skies and widespread VFR conditions will prevail until late Friday
morning. After 18Z, expect mostly cloudy skies with scattered to
numerous showers and thunderstorms through the end of the forecast
period. Some storms could produce strong and erratic wind gusts
along with locally heavy rain and small hail. mpj
Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.
&&
.HYDROLOGY...
Above average temperatures this week will cause increased
snowmelt and subsequent runoff into area creeks, streams, and
rivers. Flooding is not currently forecast, but waterways will be
running faster and colder given the increased snowmelt. Always
wear a life vest when recreating around rivers and lakes.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 60 89 55 76 / 30 20 0 10
CTB 58 83 51 68 / 10 10 0 0
HLN 62 90 57 81 / 20 30 10 10
BZN 55 90 51 85 / 0 40 10 20
WYS 41 82 43 77 / 10 40 10 10
DLN 55 88 51 81 / 10 30 10 10
HVR 62 91 56 80 / 30 30 0 0
LWT 59 87 54 79 / 20 40 20 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening Blaine...Broadwater...
Cascade...Central and Southern Lewis and Clark...Chouteau...
Eastern Pondera...Eastern Teton...Fergus...Hill...Jefferson...
Judith Basin...Liberty...Meagher...Toole.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 3, 4:47 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
547 PM MDT Thu Jun 3 2021
MTZ046-049-040015-
Eastern Teton MT-Eastern Pondera MT-
547 PM MDT Thu Jun 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EAST
CENTRAL TETON...WESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES
UNTIL 615 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Power, or 16 miles east of Choteau, moving northeast at
40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Dutton and Power.
LAT...LON 4792 11140 4773 11141 4765 11192 4774 11199
4799 11143
TIME...MOT...LOC 2344Z 247DEG 33KT 4773 11186
LudwigSpecial weather statement, Jun 3, 5:42 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
642 PM MDT Thu Jun 3 2021
MTZ012-013-046-049-040115-
Chouteau MT-Cascade MT-Eastern Teton MT-Eastern Pondera MT-
642 PM MDT Thu Jun 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...EAST
CENTRAL TETON...SOUTHWESTERN CHOUTEAU AND NORTHEASTERN CASCADE
COUNTIES UNTIL 715 PM MDT...
At 641 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Dutton to near Great
Falls. Movement was east at 20 mph.
Half inch hail, winds in excess of 40 mph, and brief heavy rainfall
will be possible with these storms.
Locations impacted include...
Great Falls, The Knees, Black Eagle, Malmstrom Afb, Floweree and
Portage.
LAT...LON 4813 11120 4744 11085 4739 11147 4799 11172
TIME...MOT...LOC 0041Z 250DEG 15KT 4796 11156 4750 11137
Ludwig
Thunderstorm Wind, Cascade
- When
- June 3, 5:50 PM MST
- Where
- Cascade County, 0.69 mi N of Great Falls
- Measured
- 48 kt (55 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.530, -111.300
Video posted on Facebook shows a tree getting blown down on Skyline Drive NE. Some area Weather Underground weather station reported peak wind gusts of 50-55 MPH.
Thunderstorm Wind, Cascade
- When
- June 3, 5:50 PM MST
- Where
- Cascade County, 1.46 mi NNE of Great Falls
- Measured
- 48 kt (55 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 47.540, -111.290
Off-Duty NWS employee reports some trees down in the stone meadows neighborhood on the north side of Great Falls.
Flash Flood, Cascade
- When
- June 3, 5:52 PM MST to 6:30 PM MST
- Where
- Cascade County, 0.82 mi WSW of Great Falls to 0.6 mi WSW of Great Falls
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 47.514, -111.315
Local Newspaper reports flash flooding occurred along 3rd St NW between the Fairgrounds and the Montana Department of Transportation Yard. Waters on the street reached 18 inches in depth and impeded access to several businesses in the area. Several motorists were stranded, and water began rising up through manholes in the street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Maryland, June 3, 2021$330,000 · EF1 · 19 events
- Tornado in South Carolina, June 3, 2021$150,000 · EF1 · 1 event
- Tornado and Damaging Wind in New York, June 3, 2021$58,000 · EF1 · 2 events
- Flash Flood and Flooding in Indiana, June 3, 2021$50,000 · 3 events
- Flash Flooding and Flooding in Maryland, June 3, 2021$30,000 · 12 events
- Flash Flooding in Texas, June 3, 2021$40,000 · 4 events
- Damaging Winds in Texas, June 3, 2021$20,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, June 3 to 4, 2021$15,000 · 60 kt wind · 3 events
- Damaging Winds in Virginia, June 3, 2021$8,000 · 50 kt wind · 6 events
- Excessive Heat in Utah, June 3 to 6, 20216 events
- Flood and Dust Storm in Nevada, June 3, 202153 kt wind · 5 events
- Damaging Winds in New Jersey, June 3, 202160 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954393, 954394, 954409.